To personally discuss a medical issue or to make an appointment, call 216-444-4HER (216-444-4437). You can also make an appointment at Cleveland Clinic. For your security, please do not use this form to email personal, confidential health information. We cannot diagnose or treat by email. Our email policies are explained further in this disclaimer. You may also wish to review our privacy statement. Disclaimer | Privacy
I am 59 years old, post-menopausal, in good health, and at a healthy body weight. For the last 3 - 4 years I have had problems with thinning of the skin on my hands, arms, and upper body, and excessive bleeding under the skin. At this point, the slightest bump or scrape results in skin tears with a lot of bleeding, and/or large (sometimes painful) ’blood blisters’ (1" to 3" or more in diameter). I often attract comments from total strangers who assume I am taking blood thinners. Articles I have read essentially credit this sort of thing to aging (but cite 70s+ as the bracket) or some condition, (ex: adrenal tumors) which my general good state of health would seem to exclude.
I eat a balanced diet, including taking a green food supplement and a liquid-form multi-vitamin daily. The only medication I take is Vesicare (on it for less than 8 months). I do not see a doctor, other than my OB/GYN, routinely.
Is this actually ’normal’ at my age or should I be concerned? Is there anything diet-wise that might improve the situation?
Like you pointed out, easy bleeding or bruising is sometimes seen in people on blood thinners.
However, you are not on blood thinners. Sometimes this can be seen in people with underlying bleeding or clotting disorders and they may not necessarily be present with any other symptoms.
I recommend that you see a primary physician for further evaluation. They will likely know if there is any family history of similar symptoms, if your periods are heavy, how long this has been going on, etc., and will likely run some blood tests.
Eating a healthy diet and regular exercise is recommended in general, but you should still be seen to further investigate your symptoms.
August 10, 2012 at 3:26pm
Share this article